MONDAY, Sept. 22, 2008 (HealthDay News) -- People who are taking cholesterol-lowering statin drugs -- which include Crestor, Lipitor, Pravachol and Zocor -- are more likely to suffer delirium after surgery, a Canadian study indicates.
Delirium is a common, and commonly neglected, experience for older people after any sort of surgery, according to study lead author Dr. Donald A. Redelmeier, professor of medicine at the University of Toronto.
"It's quite striking how some people are unable to recognize family members and don't know where they are," Redelmeier said. "It is sometimes prolonged and severe."
His team published its findings in the Sept. 23 issue of the Canadian Medical Association Journal.
The study included more than 284,000 people, 65 years of age and older, who had surgery in Ontario hospitals. The researchers reported that the incidence of delirium was 1 out of every 90 patients, but it was 30 percent more likely to occur in those taking statins before surgery.
These statistics are almost certainly too low, however, because "there is no question that delirium is often overlooked by the surgeon or family members or even the patient himself," Redelmeier said.
His estimate is that delirium occurs after about 10 percent of all surgical procedures, and that the incidence is 13 percent among people taking statins.
Redelmeier said he looked for a possible link between statins and post-op delirium, because "all clinical trials of statins focus on otherwise healthy outpatients under normal circumstances. Whereas, from my work in hospitals, I have found that medications that are safe under normal circumstances might not be safe at the time of surgery." Blood-thinning medications such as Coumadin, as well as sleeping pills, are other examples of drugs that raise delirium risks, he said.
Statins might increase the risk of delirium by shunting blood away from the brain to the heart, the report proposed. "It is plausible, but there are no biological data to support it," said one expert, Dr. Edward R. Marcantonio, associate professor of medicine at Harvard Medical School and the author of an accompanying editorial.
Marcantonio was also cautious about stopping statin therapy before surgery. "Before making a change in clinical management, I usually like to see stronger evidence in doing so," he said.
Marcantonio cited other factors that argued against stopping statins. "We certainly don't know the effect of taking patients off these drugs on outcomes other than delirium, such as cardiovascular conditions," he said. "They may have cardiovascular benefits above and beyond their lipid-lowering effects."
And, Marcantonio said, "There is always the risk of the drug never getting restarted."
Redelmeier has no such doubts. An internist, he does not do surgery himself but is often called in for consultation by surgeons. "I take the position that a brief interruption, for one or two days prior to surgery, is extremely simple, and if desired, you could restart the statin right there in the recovery room after surgery, so you get protection without any interaction with anesthetics," he reasoned.
More study is needed to settle the issue, Marcantonio said, and such a study would use better tools than those in the new report. Delirium has been underreported in the past because of reliance on reviews of medical records "or even abstraction into databases," he said. "One of the real advances has been development of interview tools to enable assessment of delirium in a reliable way."
Marcantonio has done such studies himself. "It is an expanding area of research -- ongoing studies of delirium where data may be available to do this sort of evaluation," he said. "Certainly, such a study is doable, perhaps within a couple of years."
For more on statins, head to the National Heart, Lung, and Blood Institute.